Advertisement

High-Dose Sildenafil-associated Acute Macular Neuroretinopathy Variant

      A 41-year-old man presented with bilateral central “donut-shaped” scotomas and bluish/purplish hue 5 days after consuming 3 to 4 times higher than recommended dose of sildenafil. Vision was 20/20 with mild dyschromatopsia and normal pupils, intraocular pressure, and motility. Trace macular mottling was noted (Fig 1A and C). Near-infrared imaging showed abnormal circumferential hyporeflectance (Fig 1B and D; red arrows). On OCT, there was bilateral paracentral ellipsoid layer mottling, loss of interdigitation zone band, and normal choroidal thickness (Fig 1E and F; yellow arrows). A diagnosis of acute macular neuroretinopathy variant was made. The patient resumed normal sildenafil dosing, resulting in complete resolution of symptoms and OCT abnormalities over the next 7 months (Fig 1G and H). (Magnified version available at www.ophthalmologyretina.org).
      To read this article in full you will need to make a payment
      Subscribe to Ophthalmology Retina
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect